Thunderstorm Wind, Southampton
- When
- February 22, 2:05 PM EST
- Where
- Southampton County, Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.717, -77.067
Few trees down.
9 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 10:35 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1035 AM EST SAT FEB 22 2003 LOTS OF ISSUES IN THE SHORT TERM. FIRSTLY...ALREADY UPDATED GRIDS/TEXT PRODUCTS FOR EXPIRED DENSE FOG ADVISORY AND TO ADD TORNADO WATCH FOR INTERIOR NE NC COUNTIES. FOG CONTS TO BE DENSE LATE THIS MORNING BUT SHOULD BEGIN TO THIN BY MIDDAY AS WARM FRONT LIFTS N ALG COAST. ISOLATED SVR THREAT FOR THIS AFTN ACRS SE SECTIONS PER IMPRESSIVE VERTICAL WIND SHEAR BUT INSTABILITY WL BE LIMITED AS LOW LEVEL STABLE WEDGE FIRMLY ENTRENCHED. HWVR...NE NC/FAR SE VA SHUD SNEAK INTO WARM SECTOR THIS AFTN. MUCH OF AKQ FA DEVOID OF PCPN ATTM. SHWRS/ISOLD ELEVATED TSTMS ONLY CLIPPING FAR NW COUNTIES BUT MAIN AREA PCPN WILL MOVE ACRS FA THIS AFTN SO MAINTAINED HIGH POPS. TWEAKED AFTN HIGHS UP SLIGHTLY MOST AREAS THIS UPDATE. HYDRO: LTST RFC GUID HAS PUSHED BACK TIMING OF RIVER CRESTS. ONLY PALMYRA THREAT FOR FLOODING DURING NEXT 24 HRS. WL LIKELY ISSUE RIVER FLOOD WARNING SHORTLY. CWF: RAISED GALE WARNING FOR CSTL WTRS THIS UPDATE AS GALE FORCE WINDS EXPECTED WITHIN 24 HOUR WINDOW. PREV DISC BLO: ----------------------------------------------------------------- BASED ON MODEL PROGS...WAA RAINS SHOULD LIFT NORTH OF THE FA...WITH PROGRESSION OF LOW LEVEL WARM ADVECTION MAXIMUM AND 850 MB WARM FRONT. AREA OF MODERATE TO HEAVY RAIN ASSOC WITH WAVE ITSELF SHOULD REMAIN MAINLY W OF OUR FA...WITH HEAVIEST AMOUNTS OVER THE MOUNTAINS...AS SYSTEM TRACKS ALONG AND W OF THE APPALACHIANS. BASED ON THE ABOVE SCENARIO...EXPECT BASIN AVERAGES OVER THE FA OF MAINLY AROUND A HALF AN INCH...NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS IN THE SHORT TERM. HIGHER QPF INDICATED OVER FAR NRN COUNTIES...PERHAPS CLOSE TO AN INCH...AND THIS INCLUDES DORCHESTER COUNTY. WITH THIS HIGHER QPF EXPECTATION...AND CONSIDERABLE SNOW PACK...WILL CONTINUE THE FLOOD WATCH THERE...THAT WAS ISSUED BY THE DAY SHIFT. OTHERWISE...ONLY FLOODING CONCERN WILL BE POSSIBILITY THAT RIVERS COULD CREST AT OR ABOVE FLOOD STAGE ON SUNDAY...WITH CONSIDERABLE RAIN AND MELTING EXPECTED TO OCCUR UP THE JAMES AND APPOMATOX BASINS. THESE RIVER CREST FORECASTS STILL IMPRECISE...SENSITIVE TO HOW MUCH RAIN ACTUALLY FALLS...AND ARE MORE THAN 24 HOURS OUT...SO TOO EARLY TO GO UP WITH ANY RIVER FLOOD WARNINGS. ALTHOUGH RAINFALL NOT EXPECTED TO CAUSE ANY SIGNIFICANT FLOODING ACROSS OUR FA...WILL STILL HAVE TO CONTEND WITH INCREASING WINDS AND SOME SEVERE POTENTIAL IN THE SOUTH. WIND PROFILES...FEATURING A 60 TO 70 KT 850 MB JET AND IMPRESSIVE LOW LEVEL SPEED SHEAR...CERTAINLY FAVOR DAMAGING WIND THREAT. HOWEVER...INSTABILITY VERY LIMITED...WITH ETA CAPES 200 TO 400 J/KG. ALSO...POSSIBLE THAT MODELS ARE TOO AGGRESSIVE AT BRINGING SFC WARM FRONT NORTH...WHICH WOULD LIMIT SFC BASED CONVECTION AND SEVERE POTENTIAL MAINLY TO THE SOUTH. AT THIS POINT...PLAN TO ISSUE A SEVERE WEATHER POTENTIAL OUTLOOK FOR THE FA...EMPHASIZING THE POTENTIAL FOR DAMAGING WINDS IN THE SOUTH...WITH EXPECTED LINEAR CONVECTION THIS AFTERNOON...AND POTENTIAL FOR IT TO BRING DOWN STRONG WINDS...WITH OR WITHOUT THUNDER. AS FAR AS GRADIENT WINDS ARE CONCERNED...FOR OUR FORECAST AREA SEE POTENTIAL FOR ADVISORY TYPE WINDS LATE TONIGHT...AND ESPECIALLY ON SUNDAY...BUT NOT THE HIGH WIND WARNING CONDITIONS...SUSTAINED AOA 40 MPH WITH WIND GUSTS AOA 58 MPH FOR MORE THAN AN HOUR...THAT WOULD NECESSITATE A WATCH. COULD SEE THESE TYPE OF WINDS WITH ANY CONVECTION...AND WILL COVER THIS IN THE SEVERE WEATHER OUTLOOK. MARINE...EXPECT GALES FOR COASTAL WATERS ON SUNDAY. SCA FOR THE BAY AND COASTAL WATERS BEGINNING THIS AFTERNOON. -------------------------------------------------------------------- .AKQ... MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ021. GALE WARNING...ATLC COASTAL WATERS. NC...GALE WARNING...ATLC COASTAL WATERS...SCA CURRITUCK SOUND. TORNADO WATCH UNTIL 400 PM FOR NCZ012>014...NCZ030. VA...GALE WARNING...ATLC COASTAL WATERS...SCA CHES BAY S OF SMITH PT. CULLEN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-211600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 510 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...AS A STORM SYSTEM AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. THESE THUNDERSTORMS WOULD HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AT 445 AM. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WINDS ARE POSSIBLE OVER THE LAND AND MARINE AREAS ON SUNDAY AS AN INTENSIFYING STORM MOVES OFF THE NEW ENGLAND COAST. GALE CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS. AN ADVISORY MAY BE NEEDED OVER LAND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
NCZ012>017-030>032-102-VAZ060-061-065>071-079>084-086>094-096>098- 222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EST SAT FEB 22 2003 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... THERE IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OR TORNADOES TO DEVELOP THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST VIRGINIA... AND NORTHEAST NORTH CAROLINA. A TORNADO WATCH HAS ALREADY POSTED FOR INTERIOR SECTIONS OF NORTHEAST NORTH CAROLINA THROUGH 4 PM. THE MAIN THREAT WILL BE ISOLATED TORNADOES AND WIND GUSTS TO 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. A STRONG LOW PRESSURE SYSTEM...CENTERED OVER THE TENNESSEE VALLEY AT MIDDAY...WILL MOVE NORTHEAST ALONG THE APPALACHIAN MOUNTAIN CHAIN THIS AFTERNOON...AND INTO INTERIOR NEW ENGLAND BY SUNDAY. AN ASSOCIATED WARM FRONT WILL MOVE NORTH ACROSS THE CAROLINAS...AND INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS WILL ALLOW WARM...UNSTABLE AIR TO MOVE INTO SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA ...WHICH WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. CULLEN
VAZ048-049-060>076-079>083-087-088-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1225 PM EST SAT FEB 22 2003 ...THUNDERSTORMS WITH HEAVY RAIN AFFECTING EAST CENTRAL VIRGINIA... A LARGE AREA OF RAIN WILL MOVE ACROSS EAST CENTRAL VIRGINIA DURING THE EARLY AFTERNOON HOURS. SOME OF THE RAIN MAY BE HEAVY AT TIMES ALONG AND WEST OF THE I-95 CORRIDOR...WITH RAINFALL RATES OF GREATER THAN ONE HALF INCH PER HOUR EXPECTED. EMBEDDED THUNDERSTORMS ARE ALSO LIKELY WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON THE ROADWAYS DUE TO THE HEAVY RAIN THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. CULLEN
NCZ012-VAZ079-080-087-221900- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE NC NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA AND INLAND NORTHEAST NORTH CAROLINA... AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9 MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... LAWRENCEVILLE AND ALBERTA AROUND 125 PM VULTARE AROUND 130 PM ORDSBURG AND TRIPLET AROUND 135 PM BARLEY AND EDGERTON AROUND 140 PM GASTON AND GUM FORKS AROUND 145 PM RAWLINGS AROUND 150 PM WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM. CULLEN && LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762
NCZ012-VAZ079-080-087-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9 MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... LAWRENCEVILLE AND ALBERTA AROUND 125 PM VULTARE AROUND 130 PM ORDSBURG AND TRIPLET AROUND 135 PM BARLEY AND EDGERTON AROUND 140 PM GASTON AND GUM FORKS AROUND 145 PM RAWLINGS AROUND 150 PM WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM. CULLEN && LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762
The Norfolk radar (KAKQ), 30 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Few trees down.
Trees down.
Several 50-60 foot trees pushed over into houses. Numerous tree trunks twisted and tops sheared off.
Large branches down at Interstate 64 and Dominion Boulevard.
Trees down.
Numerous trees and power lines down. Also, some minor damage to houses.
Trees and power lines down.
Trees and power lines down.
A two foot diameter oak tree approximately 50 feet tall fell on a house. Other smaller trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345137, 5345217, 5345218, 5345224, 5345219, 5345220, 5345221, 5345226, 5345222, 5345223, 5345225.